New Mexico, 2022Drought in New Mexico, September 1 to 30, 2022
September 1 to 30, 2022 · NWS EPZ · 15 events in 15 counties and zones
Even though the last month of the monsoon season brought slightly below normal rainfall, late August precipitation helped to improve drought conditions across southern New Mexico in September.
Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Even though the last month of the monsoon season brought slightly below normal rainfall, late August precipitation helped to improve drought conditions across southern New Mexico in September.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Aug 31, 10:32 PM MST, 1 hour 28 minutes earlier.
Area forecast discussion, Aug 31, 10:32 PM MST, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
1132 PM MDT Wed Aug 31 2022
...Update for 06Z TAF Cycle...
.AVIATION...06Z TAF CYCLE
Upper low over northern Chihuahua will sustain light and isolated
SHRA along the US/Mexico border into Wednesday morning, with best
chances across far west TX. Skies generally SCT-BKN040, BKN-
OVC110 at KELP, with fewer CIGs across SW NM. May see CIGs fall to
MVFR (2.0-2.5K FT AGL) early Thursday morning at KELP. Very spotty
rain showers tomorrow, with high confidence in VFR conditions
prevailing.
&&
.PREV DISCUSSION...141 PM MDT Wed Aug 31 2022...
.SYNOPSIS...
The best chance for showers and thunderstorms tonight and into
Thursday will be across west Texas. Through the rest of the work
week and into the weekend, temperatures will remain below average,
there will be a few breezy winds at times, and any storm chances
will be very isolated in nature.
&&
.DISCUSSION...
.SHORT TERM...
The inverted trough that is currently giving the southern areas
low clouds and light rain will stall over northern MX during the
short term period. The trough currently is extending into the
panhandle of TX and central NM, wrapping gulf moisture into most
of NM. Surface dew points have been slowly increasing over eastern
areas, and remaining consistent for western areas. Satellite
shows patchy to overcast cloud cover over the CWA this afternoon,
which will make it harder for convection to get going this
afternoon and evening. Dynamics from the upper level trough are
moderate and spread over a wide area, focusing more over the Big
Bend region of TX. As a result, light to moderate stratiform rain
has been moving across Hudspeth, Otero, El Paso, and Dona Ana
counties this afternoon. Light rain and low clouds will continue
to impact these areas overnight and into early Thursday morning.
Best chances for more moderate rain will be overnight tonight in
El Paso. With the weaker lifting and instability present in the
atmosphere, it will be harder to see anything more than isolated
cells with heavier rainfall.
A center of high pressure over NV will strengthen Thursday,
acting to push drier air over the northwestern part of the CWA.
Low clouds should hang around the international border and eastern
areas, keeping temperatures 10 - 15 degrees below normal with
intermittent light rain. The sunshine out west will create better
chances for afternoon convection in the Gila Region, albeit
isolated to scattered.
&&
.LONG TERM...
A rather mundane pattern to end the work week, through the
weekend, and into early next week. Upper high pressure to the
northwest will strengthen and keep most of the moisture out of the
Borderland. Still, a few isolated thunderstorms will be possible
most afternoons over area mtns and across Hudspeth county,
especially if energy aloft can swing through like on Saturday for
instance. Even so, not much in the way of QPF is expected with
little in the way of a flooding threat due to poor moisture
quality most areas. Temperatures will be seasonable a few days,
but mainly below average (lowlands 85 to 90 degrees). Expect
mildly breezy east to southeast winds with a few breezy gusts as
well, especially this weekend.
The pattern in the extended may or may not become interesting as
tropical energy tires to form across the western Mexican coastal
waters. Current 12Z EC is a direct hit for the fcst area, next
Thurs-Fri, whereas the 12Z GFS is a day or two slower.
Nevertheless, we're talking about 7 to 10 days in the future,
which is typically fantasy land for these models, especially when
dealing with tropical features. If this feature does form,
however, the upper level pattern and steering flow will be the
main determinant in whether we see this storm track up into
southern NM, west of here, or east. As such, no real conclusions
can be drawn at this time, but will be interesting to watch this
unfold over the next few days.
&&
.FIRE WEATHER...
Tropical moisture will hang around most of the region through
Thursday night, keeping light rain and cloud cover in the
forecast.
Drier air will start to slowly push in from the north and
northwest Thursday night into Friday, lowering RH values and
allowing temperatures to warm back up to around normal. Winds will
be east and gusty tonight, but should weaken by the end of the
week.
Isolated storm chances for the area Friday through early next
week as the pattern remains stagnant.
&&
.PRELIMINARY POINT TEMPS/POPS...
El Paso 66 82 66 87 / 30 30 20 20
Sierra Blanca 62 72 62 76 / 60 40 40 40
Las Cruces 64 84 64 87 / 20 30 20 0
Alamogordo 63 83 62 87 / 20 30 10 0
Cloudcroft 46 61 46 66 / 20 50 20 20
Truth or Consequences 63 87 64 89 / 10 10 0 0
Silver City 58 81 59 83 / 10 20 10 10
Deming 64 84 63 88 / 20 20 20 0
Lordsburg 64 86 64 88 / 0 20 10 0
West El Paso Metro 66 82 66 86 / 30 30 30 20
Dell City 64 77 64 83 / 50 40 20 20
Fort Hancock 64 79 65 82 / 50 50 40 40
Loma Linda 61 73 61 79 / 40 40 30 20
Fabens 66 80 66 84 / 40 40 30 20
Santa Teresa 64 81 64 85 / 30 30 30 20
White Sands HQ 65 83 65 87 / 20 30 20 10
Jornada Range 63 83 64 86 / 20 30 10 0
Hatch 64 86 64 89 / 20 20 10 0
Columbus 64 82 65 85 / 20 30 20 20
Orogrande 63 81 63 86 / 30 30 20 10
Mayhill 52 70 51 75 / 20 40 20 20
Mescalero 51 74 51 77 / 20 40 10 10
Timberon 51 69 50 74 / 30 50 20 20
Winston 56 80 57 83 / 10 10 0 0
Hillsboro 59 84 60 87 / 10 20 10 0
Spaceport 62 85 62 89 / 10 20 10 0
Lake Roberts 53 82 54 84 / 10 20 10 10
Hurley 60 84 61 86 / 10 20 10 0
Cliff 58 89 59 92 / 0 20 10 10
Mule Creek 58 84 59 86 / 0 30 20 20
Faywood 61 83 61 85 / 10 20 10 0
Animas 62 84 63 87 / 0 20 10 10
Hachita 62 82 62 85 / 10 20 20 10
Antelope Wells 61 80 62 82 / 20 30 30 30
Cloverdale 59 77 59 79 / 10 30 20 30
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
31/35/30
Hazardous weather outlook, Aug 31, 10:06 AM MST, 13 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
1106 AM MDT Wed Aug 31 2022
NMZ407-410-411-413>417-TXZ418>424-011715-
Southwest Desert/Mimbres Basin-Northern Dona Ana County-
Southern Dona Ana County/Mesilla Valley-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1106 AM MDT Wed Aug 31 2022
This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.
.DAY ONE...This Afternoon and Tonight
A tropical easterly wave is slowly moving through far west TX and
northern MX today. Low clouds and light to moderate stratiform
rain will be seen around the international border. There is a
slight chance for isolated thunderstorms this afternoon and
evening in Otero and Dona Ana counties.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Isolated to scattered thunderstorm chances return for the higher
terrain later this week, with less chances this weekend areawide.
Heavy rainfall potential returns early next week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed, but any weather reports are
appreciated.
Drought, Southern Gila Highlands/Black Range
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- Southern Gila Highlands/Black Range forecast zone
- Reported by
- Drought Monitor
The southeast portion of the zone which started the month in Severe(D2) drought was put into Moderate(D1) drought by the end of the month. The Gila Hot Springs Cooperative Observer reported 1.59 inches of precipitation which was 0.22 inches below normal.
Drought, Southern Gila Foothills/Mimbres Valley
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- Southern Gila Foothills/Mimbres Valley forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.460, -108.066 (the zone’s center; the record gives no point)
The entire zone started the month in Severe(D2) drought but by the end of September the southeast was in Moderate(D1) drought and the northwest in Abnormally Dry(D0) drought.
Drought, Southwest Desert/Lower Gila River Valley
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- Southwest Desert/Lower Gila River Valley forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.326, -108.548 (the zone’s center; the record gives no point)
Severe(D2) was over the eastern half of the zone to start September, but by the end of the month, the southeast was in Moderate(D1) drought with Abnormally Dry(D0) drought over the west. The White Signal Cooperative Observer reported 0.56 inches of precipitation which was 1.04 inches below normal.
Drought, Lowlands of the Bootheel
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- Lowlands of the Bootheel forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.326, -108.548 (the zone’s center; the record gives no point)
The central portion of the zone remained in Severe(D2) drought through the month while the remainder of the zone was in Moderate(D1) drought. The Antelope Wells Cooperative Observer reported 1.10 inches of precipitation which was 0.55 inches below normal.
Drought, Uplands of the Bootheel
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- Uplands of the Bootheel forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.914, -108.715 (the zone’s center; the record gives no point)
The southern half of the zone remained in Severe(D2) drought while the north remained in Moderate(D1) drought.
Drought, Southwest Desert/Mimbres Basin
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- Southwest Desert/Mimbres Basin forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.460, -108.066 (the zone’s center; the record gives no point)
The month started out with Extreme(D3) drought over the northeast portion of the zone improving to Moderate(D1) drought over the southeast. By the end of the month, the central portion from northeast to southwest was in Severe(D2) drought with other areas in Moderate(D1) drought. The Deming Airport reported 0.49 inches of precipitation which was 0.66 inches below normal.
Drought, Eastern Black Range Foothills
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- Eastern Black Range Foothills forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.684, -107.775 (the zone’s center; the record gives no point)
The entire zone went from Severe(D2) drought to Moderate(D1) drought. The Hillsboro Cooperative Observer reported 1.45 inches of precipitation which was 0.52 inches below normal.
Drought, Sierra County Lakes
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- Sierra County Lakes forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.131, -107.192 (the zone’s center; the record gives no point)
The southern half of the zone started the month in Extreme(D3) drought with Severe(D2) drought across the north. By the end of September, the entire zone was in Moderate(D1) drought.
Drought, Northern Dona Ana County
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- Northern Dona Ana County forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.353, -106.833 (the zone’s center; the record gives no point)
The western half of the zone started out in Extreme(D3) drought improving to Moderate(D1) across the east. By the end of September, the west was in Severe(D2) drought with Moderate(D1) drought remaining over the east.
Drought, Southern Dona Ana County/Mesilla Valley
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- Southern Dona Ana County/Mesilla Valley forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.353, -106.833 (the zone’s center; the record gives no point)
September started out with Severe(D2) drought over the northwest and improving to Abnormally Dry(D0) drought over the southeast. By the end of September, just the far northwest remained in Severe(D2) drought with no drought conditions over the southeast. The New Mexico State University Cooperative Observer reported 0.86 inches which was 0.55 inches below normal.
Drought, Central Tularosa Basin
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- Central Tularosa Basin forecast zone
- Reported by
- Drought Monitor
September started with Severe(D2) drought over the north and Moderate(D1) drought across the south. By the end of the month, the entire zone was in Moderate(D1) drought.
Drought, West Slopes Sacramento Mountains Below 7500 Feet
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- West Slopes Sacramento Mountains Below 7500 Feet forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.613, -105.742 (the zone’s center; the record gives no point)
The entire zone went from Severe(D2) drought to Moderate(D1) drought by the end of the month. The Cooperative Observer in Mountain Park reported 2.25 inches of precipitation which was 0.23 inches below normal.
Drought, Sacramento Mountains Above 7500 Feet
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- Sacramento Mountains Above 7500 Feet forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.613, -105.742 (the zone’s center; the record gives no point)
The zone went from Severe(D2) drought to Moderate(D1) drought by the end of the month. The Cloudcroft Cooperative Observer reported 2.80 inches of precipitation which was 0.43 inches below normal.
Drought, East Slopes Sacramento Mountains Below 7500 Feet
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- East Slopes Sacramento Mountains Below 7500 Feet forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.613, -105.742 (the zone’s center; the record gives no point)
The entire zone improved from Severe(D2) drought to Moderate(D1) drought by the end of September.
Drought, Otero Mesa
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- Otero Mesa forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.613, -105.742 (the zone’s center; the record gives no point)
The northeast portion of the zone started September in Severe(D2) drought with no drought conditions over the southwest. By the end of the month, the northeast improved to Moderate(D1) drought and continued no drought conditions over the southwest.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, September 1 to 7, 202225 deaths · 16 events
- Excessive Heat in Nevada, September 1 to 4, 20228 deaths · 7 events
- Wildfire in Washington, September 1 to 30, 2022$34 million · 1 event
- Damaging Wind in Florida, September 1, 20221 death · 1 injured · 54 kt wind · 1 event
- Drought in South Dakota, September 1 to 30, 2022$17 million · 10 events
- Drought in Iowa, September 1 to 30, 2022$9.2 million · 8 events
- Drought in Nebraska, September 1 to 30, 2022$4.7 million · 2 events
- Heat in Minnesota, September 1, 202214 injured · 1 event
- Wildfire in Idaho, September 1 to 30, 2022$800,000 · 1 event
- Wildfire in Idaho, September 1 to 30, 2022$200,000 · 1 event
- Wildfire in Washington, September 1 to 29, 2022$190,000 · 1 event
- Drought in Oklahoma, September 1 to 30, 202249 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1058314, 1058316, 1058317, 1058320, 1058321, 1058324, 1058325, 1058327, 1058329, 1058332, 1058335, 1058336, 1058337, 1058339, 1058340.